Tornadoes · United States · Texas · 2023

EF0 tornado, Edna, Texas, September 25, 2023

This EF0 tornado ran 0.7 miles across Jackson County on September 25, 2023, touching down at 8:01 PM CDT and reaching 20 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 25, 2023
Touchdown
8:01 PM CDT (01:01 UTC)
Lifted
8:02 PM CDT (01:02 UTC)
On the ground
1 minutes
Path length
0.7 miles (1.1 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Jackson County
Touchdown point
29.000, -96.650
Lift-off point
28.990, -96.650
Record number
2309251901-01

The damage survey

23 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Shallow rooted tree uprooted.
  • Tree uprooted. Tree not healthy.
  • Awning lifted, pushed up onto roof.
  • Trees, fences down pointing SW.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe storms developed along a slowly moving frontal boundary on the afternoon of September 25, producing wind damage across the region. The area around Edna was especially hard hit with widespread wind damage and a brief tornado.

Eye witness observed small funnel passing over eastern end of Cottonwood Apartments, damaging a building there, then proceeding to strike a metal storage unit. Swirling tin, debris was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
01:05 UTC01:30 UTCSevere Thunderstorm WarningHGX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Sep 25, 6:20 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 25, 6:20 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
620 PM CDT Mon Sep 25 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 325 PM CDT Mon Sep 25 2023

Today's weak frontal boundary is currently positioned over the
northern half of our CWA, with showers/thunderstorms ongoing over
this area. These showers/storms should propagate southward later
this afternoon, increasing in coverage as peak heating occurs.
Cooling aloft from an upper level trough/cutoff low over the Upper
Mississippi River Valley has further aided in destabilization, with
SPC Mesoscale analysis showing 1500-2500 J/KG of ML CAPE across SE
Texas. Meager amounts of shear will greatly inhibit the strength of
these storms, but ample instability will still put most of SE Texas
under a marginal (level 1/5) threat of severe weather this
afternoon. The strongest of these storms will be capable of
producing strong winds and locally heavy rainfall.

The weak frontal boundary should stall out along the coastline this
evening with rain chances waning overnight, especially inland. Lows
should be in the upper 60s/upper 70s. With today's rainfall and
cooler ground conditions, portions of the Brazos Valley/Piney Woods
area may see patchy fog develop during the early morning hours of
Tuesday. Slightly cooler/drier air should should filter into SE
Texas tomorrow, decreasing cloud cover and bringing highs in the
upper 80s/lower 90s for Tuesday. Scattered to isolated thunderstorms
will be possible throughout the day, though activity should be
mostly confined to areas along the coastline. Lows for Tuesday night
should be a tad cooler, but still generally in the 60s/70s across
the region.

03

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 325 PM CDT Mon Sep 25 2023

We'll be situated in somewhat of a weakness aloft in the midweek
period...generally between a ridge centered over Baja and a trof
over the Great Lakes/Midwest. PW's will be a bit lower than they
have been the past few days (generally in the 1.5-1.8" range
south of the US-59/I-69 corridor). This should still be enough to
get some scattered, mainly diurnally driven activity to develop
there...more isolated further north where moisture availability
will be lower.

Later in the week and into the weekend, a mid-upper trof will dig
southward down western parts of the country. This should allow
for ridging to transition back northeastward from Mexico, across
east Texas and into the Great Lakes as it current trof departs to
the east. In addition to warmer temps, the resulting subsidence
will make it tougher for rainfall development. Exception will probably
be offshore and closer to the beaches where we'll see a fairly persistent
easterly fetch of moisture streaming across the northern periphery
of a surface trof located in the southern Gulf. 47

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 620 PM CDT Mon Sep 25 2023

Generally east to west oriented SHRA/TSRA complex will continue making
its way to the coast and offshore early this evening. Gusty winds (been
up to 40 knots so far), locally heavy rain, frequent lightning, MVFR
ceilings and IFR visibilities will be possible at LBX and GLS. Other
TAF sites will be clearing out with just cirrus overnight. Could see
some patchy MVFR fog develop at some inland spots too. Tomorrow should
see less SHRA/TSRA development (will go with VCSH for now from IAH
southward.

42

&&

.MARINE...
Issued at 325 PM CDT Mon Sep 25 2023

Light winds and low seas are anticipated the next several days. A
weak frontal boundary will be in the process of washing out across
the area, though this feature, along with the seabreeze, could
serve as a focus for thunderstorm development at times this
evening into Tuesday. Winds variable/higher and rough seas in and
near any storms. Winds will trend more toward an east northeast
direction toward midweek in association with a surface trough of
low pressure situated near the Yucatan. With a lengthening fetch
of moderate winds, look for seas to climb into the 3 to 5 foot
range heading into the weekend. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  72  91  70  93 /  20  10  10  20
Houston (IAH)			  74  91  73  93 /  40  20  20  30
Galveston (GLS)			  77  87  78  89 /  30  30  50  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

In the hours before

Local storm report, Sep 25, 5:56 PM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
556 PM CDT Mon Sep 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Tstm Wnd Dmg     1 SE Navasota           30.38N 96.07W
09/25/2023                   Grimes             TX   Broadcast Media

            A metal roof was blown off of a house in
            Navasota. Time estimated based on radar.

&&

Cady
Special weather statement, Sep 25, 6:31 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
631 PM CDT Mon Sep 25 2023

TXZ213-226-227-236>238-313-336>338-437-438-260015-
Galveston Island TX-Inland Brazoria TX-Coastal Matagorda TX-
Inland Matagorda TX-Coastal Harris TX-Wharton TX-Inland Galveston TX-
Coastal Galveston TX-Brazoria Islands TX-Inland Harris TX-
Fort Bend TX-Coastal Brazoria TX-
631 PM CDT Mon Sep 25 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WHARTON...
SOUTHWESTERN GALVESTON...SOUTHERN FORT BEND...BRAZORIA...NORTHEASTERN
MATAGORDA AND SOUTHEASTERN HARRIS COUNTIES THROUGH 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santa Fe to near Liverpool to Danbury to 9
miles east of Boling-Iago to 7 miles east of Pierce. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
League City, Galveston Causeway, Galveston Island West End, Texas
City, Friendswood, Lake Jackson, Alvin, Angleton, Dickinson, Bay
City, La Marque, Santa Fe, northwestern Freeport, Clute, Webster,
Wharton, Hitchcock, southeastern Manvel, West Columbia, and Sweeny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2925 9478 2908 9501 2904 9511 2895 9551
      2894 9597 2940 9620 2939 9585 2941 9546
      2946 9532 2954 9516
TIME...MOT...LOC 2330Z 316DEG 27KT 2933 9511 2925 9521 2925 9535 2922
9579 2921 9608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Cady
Local storm report, Sep 25, 6:52 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
652 PM CDT Mon Sep 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Tstm Wnd Dmg     3 WNW South Houston     29.68N 95.27W
09/25/2023                   Harris             TX   NWS Employee

            Large tree limb downed near the Niles Street
            and Meridian Street intersection.

&&
Special weather statement, Sep 25, 7:20 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
720 PM CDT Mon Sep 25 2023

TXZ226-236-237-336-337-436-437-260045-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Wharton TX-Matagorda Islands TX-Brazoria Islands TX-
Coastal Brazoria TX-
720 PM CDT Mon Sep 25 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WHARTON...SOUTHERN
BRAZORIA AND NORTHEASTERN MATAGORDA COUNTIES THROUGH 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near San Luis Pass to near Sweeny to Bay City.
Movement was south at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Jackson, Angleton, Bay City, Freeport, Clute, West Columbia,
Sweeny, Surfside Beach, Richwood, Brazoria, Jones Creek, Danbury,
Oyster Creek, Holiday Lakes, Bailey's Prairie, Sargent, Wild Peach
Village, Markham, Van Vleck, and Wadsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2883 9613 2911 9607 2918 9569 2924 9518
      2889 9510 2888 9512 2887 9517 2881 9561
TIME...MOT...LOC 0020Z 351DEG 20KT 2903 9517 2900 9568 2900 9598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Sep 25, 7:48 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
748 PM CDT Mon Sep 25 2023

TXZ226-235-260115-
Wharton TX-Inland Jackson TX-
748 PM CDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WHARTON AND CENTRAL
JACKSON COUNTIES THROUGH 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ganado, or 11 miles northeast of Edna, moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edna, Ganado, Cordele, and Lake Texana Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2919 9667 2919 9647 2888 9640 2886 9671
TIME...MOT...LOC 0047Z 357DEG 18KT 2912 9657

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Local storm report, Sep 25, 7:57 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
757 PM CDT Mon Sep 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Gst     4 ENE Texas City        29.42N 94.89W
09/25/2023  M45 MPH          Galveston          TX   Mesonet

            Marine thunderstorm wind gust occurred at
            the Levee WeatherFlow site.

0735 PM     Tstm Wnd Gst     16 E San Leon           29.45N 94.67W
09/25/2023  M50 MPH          Galveston          TX   Mesonet

            Marine thunderstorm wind gust occurred at
            ONeil Road.

0740 PM     Tstm Wnd Gst     4 E Texas City          29.42N 94.89W
09/25/2023  M52 MPH          Galveston          TX   Mesonet

            Marine thunderstorm wind gust occurred at
            the Houston Kiteboard Club.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 00:00Z

1.0 hours before the tornado, 156 km from the path. September 26, 2023.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 593 joules per kilogram, CIN -200, lifted condensation level 1556 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 45 square meters per square second, 0 to 6 km bulk shear 42 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-200 J/kg
Surface CAPE
1202 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Corpus Christi, TX (KCRP), 12:00Z

11.0 hours after it, 156 km from the path. September 26, 2023.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 136 joules per kilogram, CIN -255, lifted condensation level 1289 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-255 J/kg
Surface CAPE
1043 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The radar

The Austin/San Antonio radar (KEWX), 155 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:24 UTCTSTM WND DMGEdnaJackson, TXJackson County Sheriffs Office reported widespread wind damage in the Edna and La Ward areas, including downed trees and power lines.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of September 25, 2023

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 256:10 PM CDTUnratedGreen, WI0.025

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.